Diagnostic / therapeutic accidents, Unusual setting of medical care, Adverse events of drug therapy
Salwa Hussain, Abdallah Haidar, Robert E. Bloom, Nafea Zayouna, Michael H. Piper, Syed-Mohammed R. Jafri
(Department of Internal Medicine, Providence Hospital and Medical Centers, Southfield, USA)
Am J Case Rep 2014; 15:266-270
Bicalutamide is a nonsteroidal anti-androgen used extensively during the initiation of androgen deprivation therapy with a luteinizing hormone-releasing hormone (LHRH) agonist to reduce the symptoms of tumor flare in patients with metastatic prostate neoplasm. It can cause gynecomastia, hot flashes, fatigue, and decreased libido through competitive androgen receptor blockade. Although not as common, acute drug-induced liver injury is also possible with bicalutamide therapy. Typically, this results in transient derangement of liver function and patients remain asymptomatic. We share our experience with a case of symptomatic acute hepatotoxicity secondary to the use of bicalutamide and use this opportunity to present a brief review of existing literature.
Case Report: An 81-year-old African American male with metastatic prostate neoplasm presented with nonspecific symptoms along with jaundice of 1-day duration. He was started on a trial of bicalutamide 3 weeks prior to presentation. On physical examination, scleral icterus was noted. Workup revealed acutely elevated liver transaminases (>5 times the upper limit of normal), alkaline phosphatase, conjugated hyperbilirubinemia, and coagulopathy. Other etiologies, including viruses, common toxins, drugs, autoimmune, and copper-induced hepatitis, were considered. Bicalutamide was discontinued and the patient was managed with supportive care. He showed improvement of clinical and laboratory abnormalities within days.
Conclusions: While rare, clinically significant and potentially life-threatening liver injury can result from use of bicalutamide. Prompt recognition and discontinuation of bicalutamide is necessary to avoid serious complications from this adverse reaction.
Keywords: drug-induced liver injury, Nonsteroidal Anti-Androgens, Prostatic Neoplasms